Oklahoma, 2006

Hail in Oklahoma, May 2, 2006

May 2, 2006 · NWS AMA · 2 events in 1 county or zone

Severe thunderstorms during the early evening hours across the eastern Oklahoma panhandle produced large hail. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms during the early evening hours across the eastern Oklahoma panhandle produced large hail. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 2, 2:18 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, May 2, 2:18 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
318 PM CDT TUE MAY 2 2006

.DISCUSSION...
THIS WILL HAVE TO BE SHORT AND SWEET DUE TO ONSET OF SEVERE WEATHER.
CONVECTION IS BEGINNING TO BREAK OUT ALONG A DRYLINE WHICH HAS MIXED
TO THE EDGE OF THE CAPROCK THIS AFTERNOON. THE EASTERN TEXAS
PANHANDLE WILL HAVE THE BEST CHANCE FOR SEVERE WEATHER DUE TO MORE
ABUNDANT MOISTURE AND GREATER INSTABILITY. SOME CONVECTION IS FIRING
TO THE WEST OF THE DRYLINE IN THE DEEPER MIXED ATMOSPHERE BUT THIS
SHOULD REMAIN BELOW SEVERE LEVELS AND DIE OFF SHORTLY AFTER SUNSET
DUE TO LIMITED MOISTURE.

TOMORROW COULD AGAIN SEE SEVERE WEATHER DEVELOP DEPENDING ON HOW MUCH
PROGRESS A COLD FRONT MAKES INTO THE PANHANDLES. MODELS ARE BEGINNING
TO COME INTO BETTER AGREEMENT WHICH HAS THE FRONT MOVING THROUGH MOST
OF THE AREA BY PEAK HEATING MEANING ONLY THE EXTREME SOUTHEASTERN
PART OF THE CWA HAS THE BEST CHANCE FOR SEVERE WHILE THE REMAINDER OF
THE CWA EXPERIENCES WEAKER SHOWERS AND THUNDERSTORMS. WENT AHEAD AND
UPPED POPS SOME GIVEN THE ABUNDANT MOISTURE AND DECENT UPPER S/W TROF
MOVING ACROSS THE AREA. SURFACE HIGH PRESSURE WILL PERSIST INTO AT
LEAST THE EARLY WEEKEND WITH CAA AND CLOUDS BRINGING HIGH TEMPS DOWN
BELOW SEASONAL LEVELS. AGAIN UPPED POPS THROUGH FRIDAY NIGHT BEFORE
MOISTURE FINALLY MOVES EAST SUNDAY AND POPS END.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                57  79  50  69 /  20  30  30  30
BEAVER OK                  55  72  51  63 /  40  40  30  40
BOISE CITY OK              50  71  45  64 /  10  30  30  40
BORGER TX                  60  75  50  68 /  20  30  30  40
BOYS RANCH TX              57  80  52  72 /  10  30  30  30
CANYON TX                  57  84  53  73 /  20  30  30  20
CLARENDON TX               58  82  53  71 /  40  30  30  30
DALHART TX                 53  73  49  69 /  10  20  20  40
GUYMON OK                  55  73  50  64 /  20  30  30  40
HEREFORD TX                58  86  55  74 /  10  20  20  20
LIPSCOMB TX                60  75  52  64 /  40  40  30  40
PAMPA TX                   60  76  48  66 /  30  40  30  30
SHAMROCK TX                60  83  54  69 /  50  40  30  30
WELLINGTON TX              60  84  56  71 /  50  40  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/10
Hazardous weather outlook, May 2, 2:22 PM CST, 2 hours 37 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
322 PM CDT TUE MAY 2 2006

OKZ001>003-TXZ001>020-031100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
322 PM CDT TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT

.A TORNADO WATCH IS IN EFFECT FOR THE EASTERN HALF OF THE TEXAS
PANHANDLE UNTIL 1100 PM CDT THIS EVENING. VERY LARGE HAIL AND
DAMAGING WINDS ALONG WITH ISOLATED TORNADOES WILL BE THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS WEDNESDAY AFTERNOON
THROUGH THURSDAY MORNING...AGAIN ON THURSDAY AFTERNOON THROUGH FRIDAY
MORNING...AND AGAIN FRIDAY AFTERNOON THROUGH SATURDAY MORNING. THESE
STORMS ARE EXPECTED TO BECOME SEVERE ACROSS THE EXTREME
SOUTHEASTERN TEXAS PANHANDLE THURSDAY AND ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES FRIDAY. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE EASTERN
HALF OF THE OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON THROUGH THIS
EVENING SHOULD BE ON ALERT AND BE READY FOR POSSIBLE ACTIVATION.

SCHNEIDER

In the hours before

Special weather statement, May 2, 4:13 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
513 PM CDT TUE MAY 2 2006

TXZ010-022245-
HEMPHILL TX-
513 PM CDT TUE MAY 2 2006

...STRONG THUNDERSTORM IN HEMPHILL COUNTY...

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN HEMPHILL COUNTY
AT 513 PM CDT...MOVING EAST AT 50 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

TAKE SHELTER UNTIL THE STORM HAS PASSED.

KRAMAR
Local storm report, May 2, 4:28 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
528 PM CDT TUE MAY 02 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             CLARENDON               34.94N 100.89W
05/02/2006  E0.88 INCH       DONLEY             TX   COOP OBSERVER

&&

RN
Local storm report, May 2, 4:30 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
530 PM CDT TUE MAY 02 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             GROOM                   35.20N 101.11W
05/02/2006  E1.75 INCH       CARSON             TX   AMATEUR RADIO

&&

RN
Local storm report, May 2, 4:39 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
539 PM CDT TUE MAY 02 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 W GROOM               35.20N 101.14W
05/02/2006  E1.75 INCH       CARSON             TX   LAW ENFORCEMENT

&&

RN
Local storm report, May 2, 4:43 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
543 PM CDT TUE MAY 02 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             15 N ALLISON            35.82N 100.10W
05/02/2006  E1.75 INCH       HEMPHILL           TX   LAW ENFORCEMENT

            HWY 47 NEAR OK BORDER

&&

DH
Local storm report, May 2, 4:58 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
558 PM CDT TUE MAY 02 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             WHITE DEER              35.43N 101.17W
05/02/2006  E0.88 INCH       CARSON             TX   TRAINED SPOTTER

&&

RN

The radar

The Dodge City radar (KDDC), 128 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Beaver

When
May 2, 4:59 PM CST
Where
Beaver County, Turpin
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.867, -100.883

Hail, Beaver

When
May 2, 5:19 PM CST
Where
Beaver County, 12 mi W of Beaver
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.817, -100.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505767, 5505768.